Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 15, 2012, 7:19 PM CDT for 4 counties in Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2012, 7:19 PM CDT (00:19 UTC)
- Expired
- Aug 15, 2012, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
Counties Kandiyohi County, MN, McLeod County, MN, Meeker County, MN, Renville County, MN
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
802
WWUS83 KMPX 160019
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT WED AUG 15 2012
MNZ057-058-065>067-073-160115-
KANDIYOHI-MCLEOD-MEEKER-REDWOOD-RENVILLE-SIBLEY-
719 PM CDT WED AUG 15 2012
...THUNDERSTORMS MOVING INTO KANDIYOHI...MCLEOD...MEEKER...
REDWOOD...RENVILLE AND SIBLEY COUNTIES THROUGH 815 PM CDT...
AT 717 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
WILLMAR TO 9 MILES SOUTHWEST OF WILLMAR TO 6 MILES EAST OF GRANITE
FALLS. THESE STORMS WERE MOVING EAST AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
PRINSBURG.
SPICER.
RENVILLE.
LAKE LILLIAN.
ATWATER.
GROVE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4490 9541 4489 9525 4501 9525 4528 9516
4509 9426 4482 9427 4456 9465 4470 9538
4474 9542 4476 9548 4484 9549
TIME...MOT...LOC 0019Z 286DEG 37KT 4516 9505 4499 9510
4478 9540
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 15, 7:03 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 15, 7:03 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 703 PM CDT WED AUG 15 2012 .UPDATED FOR 00Z AVIATION DISCUSSION... && .DISCUSSION... TODAY AND TONIGHT...THE MAIN FORECAST CONCERN FOR TONIGHT IS OBVIOUSLY THE APPROACHING COLD FRONT AND STRONG SHORTWAVE AND THE ASSOCIATED POTENTIAL FOR SHRA/TSRA AND POSSIBLE SEVERE WEATHER. STORM INITIATION ALONG/AHEAD OF THE COLD FRONT SHOULD OCCUR AROUND OR A BIT PRIOR TO EVENING NEAR THE DAKOTAS BORDER... WITH STORMS THEN TRACKING EAST THROUGH THE EVENING HOURS. THERE WILL BE PLENTY OF INSTABILITY WITH MLCAPE VALUES AOA 2500 J/KG... SO STORM MAINTENANCE SHOULD NOT BE MUCH OF AN ISSUE ONCE THINGS GET GOING... ALTHOUGH INSTABILITY WILL OBVIOUSLY WANE SOME AS THE EVENING PROGRESSES AND CONVECTION STRUGGLES TO REMAIN ROOTED IN THE BOUNDARY LAYER. HOWEVER... THE APPROACHING STRONG SHORTWAVE WAVE... CURRENTLY EVIDENT ON WATER VAPOR MOVING INTO THE WESTERN DAKOTAS... WILL WORK TO SIGNIFICANTLY INCREASE DEEP LAYER SHEAR AS WE MOVE INTO THE EVENING HOURS... WITH 0-6KM BULK SHEAR AOA 40KT OVERSPREADING THE AREA. LOW LEVEL SHEAR LOOKS TO BE LESS PROMINENT... WHICH WILL MITIGATE THE TORNADO POTENTIAL... BUT THE MODERATE INSTABILITY AND DEEP LAYER SHEAR SHOULD PROMOTE GOOD STORM ORGANIZATION WITH LARGE HAIL AND WINDS BEING THE PRIMARY THREATS. THERE IS SOME POSSIBILITY FOR TORNADOES... BUT THE POTENTIAL SHOULD BE LIMITED TO EARLY ON IN THE EVENING WHEN DISCRETE CELLS ARE PRESENT AND PERHAPS IN ASSOCIATION WITH ANY EMBEDDED MESOVORTICES THAT COULD BE PRESENT IN A LATER LINEAR/QLCS MODE. THE MAIN TIME FRAME FOR SEVERE POTENTIAL LOOKS TO BE FROM 01-05Z... MAINLY FROM NEAR ALEXANDRIA TO MONTEVIDEO EAST TO NEAR THE WISCONSIN STATE LINE. THE ACTIVITY MAY MANAGE TO SUSTAIN ITSELF INTO THE OVERNIGHT HOURS SHOULD IT GROW UPSCALE SUFFICIENTLY SINCE MUCAPE VALUES AOA 1500 J/KG SHOULD ADVECT EAST ACROSS THE ENTIRE FORECAST AREA BY LATE EVENING. HOWEVER... ITS ABILITY TO DO SO WILL DEPEND UPON THE SIGNIFICANCE OF THE SYSTEM-GENERATED COLD POOL AND THE POTENTIAL FOR IT TO CONTINUE TO INITIATE CONVECTION AS THINGS MOVE EAST INTO AN INCREASINGLY STABLE BOUNDARY LAYER AS THE EVENING PROGRESSES. MOST IF NOT ALL OF THE SHRA/TSRA SHOULD CLEAR THE FORECAST AREA BY 12Z AS THE COLD FRONT CONTINUE TO PUSH EAST AND SUBSIDENCE WORKS IN BEHIND IT. THURSDAY THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IN THE EXTENDED AS NORTHWEST FLOW CONTINUES ACROSS THE MIDWEST THROUGH THE END OF THE PERIOD. CHOSE TO FOCUS ON WINDS AND CLOUDS TOMORROW AFTERNOON IN THE WAKE OF THE COLD FRONT. FORECAST SOUNDINGS CONTINUE TO SHOW 20KTS IN THE WELL MIXED BOUNDARY LAYER WITH A THIN SATURATED LAYER BETWEEN 850 AND 800MB REPRESENTING THE AFTERNOON CUMULUS DECK. IF TODAYS POST FRONTAL UPSTREAM CONDITIONS ACROSS MONTANA AND NORTH DAKOTA ARE ANY INDICATION...TOMORROW SHOULD BE A BRISK DAY WITH STRONG NORTHWEST WINDS AND CLOUDY SKIES. LARGE SCALE SUBSIDENCE UNDER THE NORTHWEST FLOW WILL ALLOW SURFACE HIGH PRESSURE TO BUILD ACROSS THE REGION SO THE WIND WILL GRADUALLY DIMINISH THURSDAY EVENING WITH CLEARING SKIES OVERNIGHT. TEMPERATURES SHOULD COOL OFF CONSIDERABLY...WITH WIDESPREAD 40S EXPECTED FRIDAY MORNING. THE COOL WEATHER WILL STICK AROUND FOR THE WEEKEND. HAVE REMOVED POPS FROM SATURDAYS FORECAST SINCE THE BUSINESS END OF SATURDAYS WAVE WILL TRACK ALONG THE MISSOURI RIVER VALLEY. A SECOND WAVE WILL MAINLY AFFECT THE GREAT LAKES REGION ON SUNDAY...BUT COULD SEE A STRAY SHOWER ACROSS WESTERN WISCONSIN. LOOKING AHEAD...THE NEXT CHANCE FOR PRECIP WILL BE LATER TUESDAY INTO WEDNESDAY...BUT GIVEN THE VARIABILITY IN THE LONG RANGE MODELS HAVE ONLY 25POPS. && .AVIATION.../00Z TAF ISSUANCE/ A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY TONIGHT AS A COLD FRONT SWINGS THROUGH THE REGION. CEILINGS WILL LOWER TO MVFR LEVELS AS A LOW LEVEL STRATUS DECK FOLLOWS THE FRONTAL PASSAGE. WINDS WILL BECOME NORTHWESTERLY WITH GUSTS OF 25 TO 30 KTS POSSIBLE. TOMORROW THE CLOUD DECK WILL HAVE TROUBLE BREAKING UP...BUT BASES MAY RISE TO VFR LEVELS BY THE AFTERNOON. KMSP...SOUTHERLY WINDS WILL GRADUALLY TURN CLOCKWISE AND BECOME NORTHWESTERLY AROUND 04Z THIS EVENING. WIND WILL GUST 20 TO 30KTS AFTER THE FRONT MOVES THROUGH. LOWER CEILINGS WILL ENCROACH UPON THE AIRPORT OVERNIGHT...BUT SHOULD LIFT ABOVE TO VFR BY THE AFTERNOON. /OUTLOOK FOR KMSP/ FRIDAY...VFR. WINDS NW AT 10KTS. SATURDAY...VFR. WINDS NW AT 10G15KTS. SUNDAY...VFR. WINDS W AT 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/TRH
Hazardous weather outlook, Aug 15, 12:27 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1227 PM CDT WED AUG 15 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161730- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1227 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN MINNESOTA AND MOVE SOUTHEAST ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. DUE TO THE STRENGTH OF THIS STORM SYSTEM...SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND CENTRAL MINNESOTA BETWEEN 3 AND 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING AS STORMS MOVE INTO WESTERN MINNESOTA AND PROGRESS EASTWARD TONIGHT. SPD
In the hours before
Local storm report, Aug 15, 6:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
641 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 NW BENSON 45.37N 95.68W
08/15/2012 M1.25 INCH SWIFT MN TRAINED SPOTTER
&&
SPDLocal storm report, Aug 15, 6:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 W DONNELLY 45.70N 96.07W
08/15/2012 M1.75 INCH STEVENS MN TRAINED SPOTTER
&&
SPDSpecial weather statement, Aug 15, 6:57 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 657 PM CDT WED AUG 15 2012 MNZ042-160045- TODD- 657 PM CDT WED AUG 15 2012 ...THUNDERSTORMS MOVING OVER TODD COUNTY THROUGH 745 PM CDT... AT 654 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF PARKERS PRAIRIE. THIS STORM WAS MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... EAGLE BEND. CLARISSA. BROWERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4623 9465 4601 9465 4605 9515 4624 9515 TIME...MOT...LOC 2357Z 275DEG 28KT 4614 9507
Local storm report, Aug 15, 7:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 10 NNW GLUEK 45.11N 95.57W
08/15/2012 M0.88 INCH CHIPPEWA MN TRAINED SPOTTER
&&
MPGLocal storm report, Aug 15, 7:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 3 SE MORRIS 45.55N 95.87W
08/15/2012 M1.00 INCH STEVENS MN PUBLIC
&&
SPDSpecial weather statement, Aug 15, 7:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT WED AUG 15 2012
MNZ057-058-065>067-073-160115-
KANDIYOHI-MCLEOD-MEEKER-REDWOOD-RENVILLE-SIBLEY-
719 PM CDT WED AUG 15 2012
...THUNDERSTORMS MOVING INTO KANDIYOHI...MCLEOD...MEEKER...
REDWOOD...RENVILLE AND SIBLEY COUNTIES THROUGH 815 PM CDT...
AT 717 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
WILLMAR TO 9 MILES SOUTHWEST OF WILLMAR TO 6 MILES EAST OF GRANITE
FALLS. THESE STORMS WERE MOVING EAST AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
PRINSBURG.
SPICER.
RENVILLE.
LAKE LILLIAN.
ATWATER.
GROVE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4490 9541 4489 9525 4501 9525 4528 9516
4509 9426 4482 9427 4456 9465 4470 9538
4474 9542 4476 9548 4484 9549
TIME...MOT...LOC 0019Z 286DEG 37KT 4516 9505 4499 9510
4478 9540The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:25 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 30 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.